Tips to avoid hand-foot syndrome if undergoing chemotherapySunday, March 12, 2017
Many Jamaicans are currently being treated for cancer. This will often involve chemotherapy.
One of the side effects of certain types of chemotherapy or biological therapy drugs can be hand-foot syndrome, which is also known as Palmar-Plantar erythrodysesthesia.
This is when the medication leaks into the cells via small blood vessels and affects the palms and soles. Symptoms include; redness, burning, tingling, hypersensitivity, swelling, blistering, cracking, peeling, fissuring, and ulceration.
There are ways to try to reduce the chances of developing hand-foot syndrome. Here are some of them:
• Avoid too much exposure to heat and sun;
• Avoid contact with harsh chemicals, including detergents and cleaning products;
• Avoid using any tool that requires you to strongly squeeze or press with your hands;
• Use tepid water to bathe and wash dishes;
• Elevate your hands and feet as often as possible;
• Avoid excessive pressure on your feet. Don’t wear high heels or tight shoes. Don’t stand for long periods of time. Do exercises that don’t put pressure on your feet and hands, eg jogging or lifting weights;
• Lotion your skin regularly but don’t massage it deeply into your skin;
• Cold may provide temporary relief. Placing your hands on an ice pack covered with a towel for five to 10 minutes should help;
• Vitamin B6 may help but you should first discuss this with your oncologist.
Keep your oncologist informed if you have symptoms of hand-foot disorder. He or she may be able to reduce your dosage to relieve symptoms or provide pain relief.
Angela Davis BSc (Hons) DPodM MChS is a podiatrist with offices in Montego Bay (293- 7119), Mandeville (962-2100), Ocho Rios (974-6339), Kingston (978-8392), and Savanna-la-Mar (955-3154). She is a member of the Health and Care Professions Council in the United Kingdom.